A 68-year-old female was referred to our department with bilateral sudden deafness that was associated with tinnitus, disequilibrium, left-sided facial palsy, occipital headache, and diplopia.
Two years previously she had been treated for colon carcinoma by resection followed by adjuvant chemotherapy. There was no evidence of tumor recurrence or metastasis as determined by abdominal computed tomography (CT) scan and chest x-ray.
On examination, she was apyrexial and had no signs suggestive of meningitis. Audiometry confirmed bilateral deafness, and caloric tests demonstrated bilateral loss of vestibular function. Her diplopia was caused by a right sixth nerve palsy. On funduscopy it was evident that she had bilateral edema with hemorrhages around the optic discs.
Routine blood picture and chemistry was normal as was her erythrocyte sedimentation rate (ESR). Serological tests for HIV, toxoplasmosis, borreliosis, and syphilis were negative.
Magnetic resonance imaging (MRI) of the brain revealed symmetrical tumors in both internal auditory canals on T2-weighted images (Fig. ). These tumors enhanced intensely with gadolinium on T1-weighted images (Fig. ). There was also generalized enhancement of the supratentorial and infratentorial meninges (Fig. ).
Axial T2-weighted magnetic resonance imaging (MRI) revealed tumor formations in both internal auditory canals (arrows).
Figure 2 Axial T1-weighted magnetic resonance imaging (MRI) with gadolinium. (A) The contrast-enhanced tumor is shown in the left internal auditory canal (arrow). (B) The contrast-enhanced tumor (more ...)
Axial T1-weighted magnetic resonance imaging (MRI) with gadolinium revealed generalized enhancement of the meninges (arrows).
At first it was thought that she had meningeal metastases in view of her previous history of colon carcinoma, her age, and clinical and radiological findings. Cytological examination of the cerebrospinal fluid (CSF) obtained by lumbar puncture revealed a central nervous system (CNS) lymphoma. Therapy was started with intrathecal high-dose methotrexate (MTX) in combination with systemic prednisolone (five cycles). This resulted in a reduction of malignant cells in subsequent lumbar punctures but failed to improve either her clinical signs or symptoms. At this stage, the patient refused any further therapy or intervention.